Alert archive / South Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 262, NWS Sioux Falls, SD

July 2, 2001Bon Homme County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 2, 2001, 9:31 PM CDT for Bon Homme County, South Dakota. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 2, 2001, 9:31 PM CDT (02:31 UTC)
Expired
Jul 2, 2001, 10:00 PM CDT
In force
29 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Bon Homme County, SD

The radar

The Sioux Falls radar (KFSD), 121 km from the middle of the area, began a volume at 02:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 2, 8:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.5 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2001-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2777 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2001-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2777 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1589 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.3
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 030232
SVRFSD

SDC009-030300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
931 PM CDT MON JUL 2 2001

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BON HOMME COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 1000 PM CDT

* AT 931 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTHWEST OF SPRINGFIELD...OR ABOUT 27
  MILES NORTHWEST OF BLOOMFIELD...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TABOR AROUND 950 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...HEAVY RAINS AND
DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4300 9804 4282 9809 4274 9764 4295 9764

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 8:55 PM CDT, 36 minutes earlier.

Area forecast discussion, Jul 2, 8:55 PM CDT, 36 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
855 PM CDT MON JUL 2 2001

FNTL BNDRY ACRS NRN NE THRU NW IA IN SRN MN HAS NEARLY STALLED OUT
AND WILL BE THE FOCAL POINT FOR TSTMS TNGT...DEW POINTS ARE ARND 70
ALNG FNT. ISOLTD TSTM HAS DVLPD IN S CNTRL SD ALONG MO RVR...HWVR
MOST TSTMS ARE MOVG E ALNG FNT IN NRN NE WITH S/WV BUT AS SRLY JET
INCRS SOME TNGT MAY BE ENGH TO PUSH THEM NE INTO SRN PARTS OF
CWA...MAINLY SE. WILL KEEP THE HIGHER POPS IN SRN AREAS. MAIN THREAT
CONTS TO BE LARGER HAIL. FURTHER N WEAK S/WV WAS PRDCG SOME WIDELY
SCTD SHWRS AND A COUPLE OF TSTMS. WILL HAVE LOW POPS OVR NERN ZNS.
NW ZNS COU^LD SEE SOME WIDELY SCTD LGT SHWRS UNTIL ARND MDNGT. TEMPS
LOOK OK FOR NOW BUT ADJSTD WNDS IN ERN ZNS.

.FSD...NONE
WB

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 9:52 PM CDTSevere Thunderstorm WarningFSDYankton38 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.